Phosphorus and Itching - Welcome to the myDaVita Kidney Disease and Dialysis Forums

Announcement

Announcement Module
Collapse
No announcement yet.

Phosphorus and Itching

Page Title Module
Collapse
X
Conversation Detail Module
Collapse
  • Filter
  • Time
  • Show
Clear All
new posts

  • Phosphorus and Itching

    My husband is on PD. Last month he went in to dialysis unit for monthly appt and his phosphorus was at 3.5 and he had zero itching. He started itching on shoulder and back last week and mentioned that he had been forgetting to take his phos binders while at work (ie I'm not there to remind him!) He went in last week and had blood drawn, nutritionist called yesterday and said his phosphorus was 4.5. He mentioned to her that he'd been itching and was getting back to phos binder routine STAT. She told him it wasn't the phosphorus levels causing the itching and that she had NEVER heard of anyone itching due to high phosphorus. Seriously??? Is this not a mainstream assumption fellow kidney friends?

  • #2
    Re: Phosphorus and Itching

    High Phosphorus levels DO cause itching.
    I received the GIFT OF LIFE on Nov 9, 2010 thanks to my wonderful donor Laura and her family!

    Comment


    • #3
      Re: Phosphorus and Itching

      High phosphorus does cause itching. Jesse nearly scratched the skin off his legs when is phos was high and wouldn't you know it, now that his phos is under control he does'nt itch.
      Boyfriend is the renal patient:

      Diabetes completely controlled with diet
      Hypertension better with the new med schedule.

      PD as of 7/25/2011


      Finally got the call on 12/20/2011 that he has been listed at Cedars Sinai.

      Comment


      • #4
        Re: Phosphorus and Itching

        Ok, good to know I'm not crazy. I could have sworn I'd heard that all over this site and others!

        Comment


        • #5
          Re: Phosphorus and Itching

          You are not crazy. LOL

          Tell Luke he better get with the program and start taking those binders. Men can be so stubborn.....Grrrrrr
          Boyfriend is the renal patient:

          Diabetes completely controlled with diet
          Hypertension better with the new med schedule.

          PD as of 7/25/2011


          Finally got the call on 12/20/2011 that he has been listed at Cedars Sinai.

          Comment


          • #6
            Re: Phosphorus and Itching

            Originally posted by metrogirl View Post
            You are not crazy. LOL

            Tell Luke he better get with the program and start taking those binders. Men can be so stubborn.....Grrrrrr
            hi tiffany (metrogirl), i know all too well about high phosphorus in the body, and whoever told you, that you don't itch with high levels of phosphorus, that is complete bull, i know first hand, how much high phosphorus can wreak havoc in the body. Here is some literature from my book, that i would like to share with you, and anyone else on this forum, that is curious about the function of phosphorus in the body, and what high levels can lead to: check this out, OK

            What is Phosphorus?

            Phosphorus is a mineral that works together with calcium to keep your bones strong and healthy. People with kidney disease have to be careful with their diet, because their kidneys won’t get rid of this extra phosphorus.

            Phosphorus and Calcium should be in balance in your body. When the phosphorus in your blood becomes too high, you disturb the balance of the phosphorus and calcium. Your body will sense this imbalance and the parathyroid gland in your neck will send a message to take calcium from your bones, which results into Renal Bone Disease. Dialysis will not correct high levels of phosphorus), so that’s where you (the patient) comes in, you need to watch your intake of phosphorus, by learning the low, moderate, and high content of phosphorus in foods. In instances when the phosphorus becomes too high in your blood, you may experience uncontrollable itching, that may require an anti-itching medication for relief. However the medication will not remove phosphorus from your body. You still have to do your part in watching your phosphorus intake.

            YOU CAN CONTROL THE PHOSPHORUS IN YOUR BODY, BY LIMITING THE PHOSPHORUS IN YOUR DIET, AND ALSO I CAN”T STRESS THIS ENOUGH - PLEASE DON’T FORGET TO TAKE YOUR PHOSPHORUS BINDERS, IT WILL MAKE LIFE SO MUCH EASIER, AND IS VERY BENEFICIAL TO MAINTAINING GOOD HEALTH.

            The purpose of the binders, is to grab or bound the phosphorus in your food, before it can reach your blood-stream.

            Just remember that if you continue to eat high phosphorus foods and neglect to take your binders, LOOK-OUT! - you’ll start having uncontrollable itching, (and if you continue to neglect your binders, and not watch your phosphorus intake), your bones will get brittle, you’ll get hardening of the blood vessels and body organs which leads to heart attack, and the potential for bone disease and calcifications in soft tissues, (such as: the heart & lungs), pain in the bones and joints, and red eyes. I saw a display in the PD patients department, (about a decade ago), and if you would have saw what I saw, , you wouldn’t want your phosphorus to get that out of control ever, which may result in the development of calcifications in your eyes, foot, etc. etc., it looks so creepy and hideous. Take it from me, try hard, I mean real hard to keep your phosphorus levels in range, preferably under 5.5 O.K? I learned this the hard way, I sure wish someone would’ve imbedded this in my head during my initial days, some 20 years ago,, maybe if I had knowledge of this on my initial start of hemo dialysis treatment, it would have saved me from some of those uncontrollable itching attacks I’ve had in the pass, causing damage to my skin. It’s an ongoing battle for me to stay away from cheese.

            Also it would be nice if you could avoid or try to limit your intake of these items: Ice Cream, Yes Ice Cream!, Cream Soup, Chowders, Peanut Butter, Whole Wheat Bread, Chocolate, Yes Chocolate! I know what you are thinking, everything you love to eat is practically off limit. (Believe me I sympathize).

            About those dark sodas, have you considered drinking Sprite, 7-UP, or Ginger Ale instead, well you’d better consider them, because if you don’t, just remember Mr. Phosphorus is lurking around the corner.

            Common Hidden Sources of Phosphorus: (Most foods when you read the label, you can find out if it contains some source of phosphorus, but it may not tell you how much phosphorus it contains, so use your own judgement when eating a food that contains phosphorus and please take your binders.

            Phosphoric Acid
            Pyrophosphates
            Hexametaphosphate
            Dicalcium Phosphate
            Monocalcium Phosphate
            Sodium Phosphate

            tiffany, i hope this helps to give your boyfriend a better understanding of how important it is to take those phosphorus binders. I always quote in my book - Eat Bind, Drink Bind, whatever you consume, take those binders. I stress this repeatedly throughout my first as well as my second book.

            take care and all the best to you and your boyfriend,
            Glo

            Comment


            • #7
              Re: Phosphorus and Itching

              Thanks to all. Metrogirl's man is behaving. Mine on the other hand is itching away. Gotta love those natural consequences!

              Comment


              • #8
                High phosphorus does cause itching but 4.5 is not a high level. Over 5 is high. I have experienced high levels and it is very, very itchy. Recently my level was 2.3. Way too low. Guess what? That causes very dry skin and that causes itch too. Not sure why somebody with no knowledge of dialysis is working at a dialysis facility.

                Comment


                • #9
                  Megan,

                  I would think twice about looking for a different nutritionalist... This is very basic information that a nutritionalist should know. Phosphorus can definitely cause itching. Also, long term high phosphorus can cause vasular calcification as well as amaloidosis. 3.5 and 4.5 are in the normal range, but if your labs were drawn at the end of dialysis, then this may not be a true reading as the body has to equilibrate itself ( phosphorus has to go from tissues to cells to bloodstream) which takes approx 2 hours after your dialysis treatment.
                  Think of it as having a bin under your gutters to catch the rainwater. When you empty the bin ( having dialysis) it will take time for the bin to fill up again to its normal level.
                  Phosphorus takes time to move into each of the compartments. This is why drawing labs directly after dialysis can be a false reading.
                  ______________________________
                  PD - 13 Years
                  3 Transplants
                  In-Center Hemo - 6 Months
                  NxStage - Since April - 06
                  Facebook: Dialysis Discussion Uncensored

                  ________________________________

                  Comment

                  Back to Top
                  Working...
                  X